Potential Deadly Combination: Birth Control and Smoking - KLTV.com - Tyler, Longview, Jacksonville |ETX News

9/20/06-Tyler

Potential Deadly Combination: Birth Control and Smoking

She admits she did not take one of the warnings her doctor gave her, seriously.   Smoking while taking birth control pills almost cost one woman, her life.

"When I got into the ER, they told me down from my groin to my ankle was nothing but one big clot.  I let it go for 9 days, 9 days because I wasn't thinking blood clot," says Lory Myers, suffered from DVT.

34 year old Lory Myers of Quitman is a mother of two children.  It's been almost two years, since she was diagnosed with DVT, Deep Vein Thrombosis" a blood clot in a vein.  For Lory, that clot moved up to an artery in her lungs.  According to her doctor, DVT was caused by a combination of taking birth control and smoking.

"The day I went in to get on these medicines for my ovaries, he said you need to quit smoking. Raise your right hand and say you will quit smoking and I did," says Lory.

But she didn't keep her promise and within 21 days she got sick.

"Cramping in the lower calf muscle and in the hamstring.  You feel like you are waking up from a charlie horse but there the last few days," says Lory.

Dr. Joseph John a Pulmonologist with UT Health Center treated Lory.

"It is extremely dangerous, if you are smoking and taking birth control pills.  This was a very serious situation. It could end in death, especially with someone who's lung and heart are compromised," says Dr. John.

Lory's condition was so dangerous that she almost died.  

"I should have listened to the doctor.  I beat death on that day," says Lory.

After that day, Lory quit smoking.  

"Smoking almost killed me it wasn't the birth control that almost killed me.  It was the conjunction of the two chemicals meeting," says Lory.

Lory hopes what almost cost her, her life will be a lesson to all women.

Dr. John says some symptoms of deep vein thrombosis include: swelling of the leg or calf. He says if one leg is disproportionate to the other leg, it could be sign of DVT and you should consult your doctor.

Karolyn Davis, reporting.  kdavis@kltv.com 

Powered by Frankly